Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 243, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 16, 2017, 8:35 PM CDT for Midland County, Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2017, 8:35 PM CDT (01:35 UTC)
- Expired
- Aug 16, 2017, 9:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 23 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 8:36 PM CDT | TSTM WND GST 0 | 10 Sw Stanton, TX | HAM RADIO OPERATOR/TRAINED SPOTTER ESTIMATED 50-60MPH WIND GUSTS WHILE DRIVING ON I-20 IN MIDLAND CO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 689 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2531 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
417
WUUS54 KMAF 170135
SVRMAF
TXC329-170230-
/O.NEW.KMAF.SV.W.0243.170817T0135Z-170817T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
835 PM CDT WED AUG 16 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northern Midland County in western Texas...
* Until 930 PM CDT
* At 835 PM CDT, a severe thunderstorm was located over Greenwood,
moving southwest at 10 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Midland, Greenwood, Midland International Air and Space Port,
Cotton Flat, Midland Airpark and Skywest Airport.
This includes Interstate 20 between mile markers 128 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3208 10178 3196 10178 3180 10218 3208 10225
TIME...MOT...LOC 0135Z 067DEG 17KT 3203 10189
HAIL...0.75IN
WIND...70MPH
$$
672 follow-up statements
240 WWUS54 KMAF 170152 SVSMAF Severe Weather Statement National Weather Service Midland/Odessa TX 852 PM CDT WED AUG 16 2017 TXC329-170230- /O.CON.KMAF.SV.W.0243.000000T0000Z-170817T0230Z/ Midland TX- 852 PM CDT WED AUG 16 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR NORTHERN MIDLAND COUNTY... At 836 PM CDT, a severe thunderstorm was located near Greenwood, moving southwest at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Trained weather spotters. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Midland, Greenwood, Midland International Air and Space Port, Cotton Flat, Midland Airpark and Skywest Airport. This includes Interstate 20 between mile markers 128 and 148. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3208 10178 3196 10178 3180 10218 3208 10225 TIME...MOT...LOC 0152Z 098DEG 10KT 3208 10191 HAIL...<.75IN WIND...60MPH $$ 67
372
WWUS54 KMAF 170217
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
917 PM CDT WED AUG 16 2017
TXC329-170230-
/O.CON.KMAF.SV.W.0243.000000T0000Z-170817T0230Z/
Midland TX-
917 PM CDT WED AUG 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN MIDLAND COUNTY...
At 916 PM CDT, a severe thunderstorm was located 4 miles north of
Greenwood, moving southwest at 10 mph.
HAZARD...Golf ball size hail.
SOURCE...Emergency management.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Midland, Greenwood, Midland International Air and Space Port, Cotton
Flat, Midland Airpark and Skywest Airport.
This includes Interstate 20 between mile markers 128 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3208 10178 3196 10178 3180 10218 3208 10225
TIME...MOT...LOC 0216Z 067DEG 17KT 3203 10203
HAIL...1.75IN
WIND...<50MPH
$$
67What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:10 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 16, 6:10 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 610 PM CDT Wed Aug 16 2017 .DISCUSSION... See 00z aviation discussion below. && .AVIATION... Thunderstorms are expected this evening around the MAF and FST areas. Otherwise, VFR conditions are expected for the next 24 hours. Winds will shift toward the south this evening and overnight and will mostly be light. && .PREV DISCUSSION... /issued 247 PM CDT Wed Aug 16 2017/ DISCUSSION... Today is shaping up to be another very warm day across Southeast New Mexico and West Texas, as temperatures have already reached into the upper 80s and lower 90s this afternoon with a few hours of heating left to go. Scattered storms have already begun to develop across the Davis Mountains and Stockton Plateau, with additional thunderstorms possible this afternoon into tonight, mainly across the favored higher terrain of the Davis Mountains/Marfa Plateau as well as eastern portions of the area where dewpoints in the upper 60s to around 70 degrees are prevalent. A trailing cold front associated with yesterday's shortwave may act as a focus for convection to the north of the area, with the potential for additional development across the northern Permian Basin/Western Low Rolling Plains due to outflow boundary interactions. However, a diffuse dryline looks to be the primary focus for convection across the central Permian Basin southward to the Big Bend Area, as echoed by high-resolution guidance. While shear is lacking, ample instability is expected to result in a few strong to possibly severe storms, with damaging downburst winds the primary threat. Also, given precipitable water values around 1.25", heavy rainfall leading to localized flooding/flash flooding is a concern. Storms that develop are expected to continue into this evening before gradually diminishing overnight. Thursday onward, the pattern will be dominated by a broad upper ridge currently located across the Gulf Coast, which will slowly build westward across the region. Increasing southeasterly flow around the periphery of the ridge will result in a westward expansion of PoPs Thursday, however, as heights gradually rise over the area, storm chances Friday into early next week will generally be confined to the higher terrain and immediately adjacent plains. Despite the rising heights, 850mb temperatures will remain fairly steady in the 24-27C range the next several days, which will yield highs each afternoon in the 90s for most locations, and 80s across higher terrain, pretty close to normal for this time of year. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 95 74 95 / 20 20 20 10 Carlsbad 68 97 71 94 / 0 10 10 10 Dryden 76 96 76 97 / 20 20 10 10 Fort Stockton 73 95 72 94 / 10 20 10 20 Guadalupe Pass 69 89 66 87 / 0 10 10 20 Hobbs 68 92 69 91 / 0 20 20 10 Marfa 63 87 61 86 / 10 30 30 30 Midland Intl Airport 74 95 74 95 / 10 20 20 10 Odessa 74 95 73 94 / 10 20 20 10 Wink 73 98 74 96 / 0 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/
Hazardous weather outlook, Aug 16, 1:07 PM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 107 PM CDT Wed Aug 16 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 107 PM CDT Wed Aug 16 2017 /1207 PM MDT Wed Aug 16 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to scattered thunderstorms are expected to develop late this afternoon, continuing into the evening, from the eastern Permian Basin to the Presidio Valley eastward. Strong storms with locally heavy rain, hail and gusty winds will be possible mostly over the eastern Permian Basin. The main threat will the potential for damaging winds and areas of dense blowing dust near thunderstorms in this area. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 05
In the hours before
Special weather statement, Aug 16, 7:19 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
719 PM CDT WED AUG 16 2017
TXZ052-063-170100-
Glasscock TX-Howard TX-
719 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK AND
SOUTHWESTERN HOWARD COUNTIES UNTIL 800 PM CDT...
At 719 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elbow, or near Big Spring, moving southeast at 15 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Big Spring, Forsan, Lees, South Haven, Elbow, Big Spring Country Club
and Big Spring McMahon-Wrinkle Airpark.
This includes Interstate 20 between mile markers 180 and 181.
LAT...LON 3209 10126 3198 10127 3185 10151 3218 10163
3227 10143 3209 10123
TIME...MOT...LOC 0019Z 333DEG 11KT 3215 10150
80Special weather statement, Aug 16, 7:38 PM CDT, 57 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 738 PM CDT WED AUG 16 2017 TXZ048-170130- Scurry TX- 738 PM CDT WED AUG 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SCURRY COUNTY UNTIL 830 PM CDT... At 738 PM CDT, Doppler radar was tracking a strong thunderstorm near Snyder, moving southeast at 10 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Snyder, Dunn and Winston Field. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3269 10102 3273 10087 3254 10078 3258 10100 TIME...MOT...LOC 0038Z 309DEG 6KT 3265 10095 67
Special weather statement, Aug 16, 7:48 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
748 PM CDT WED AUG 16 2017
TXZ047-170145-
Borden TX-
748 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BORDEN COUNTY UNTIL
845 PM CDT...
At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gail. This storm was nearly stationary.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southeastern Borden
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3266 10156 3273 10149 3268 10120 3255 10125
3253 10140
TIME...MOT...LOC 0048Z 300DEG 4KT 3266 10147
67Special weather statement, Aug 16, 8:06 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
806 PM CDT WED AUG 16 2017
TXZ051-052-063-170200-
Martin TX-Glasscock TX-Howard TX-
806 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLASSCOCK...SOUTHWESTERN
HOWARD AND SOUTHEASTERN MARTIN COUNTIES UNTIL 900 PM CDT...
At 806 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lomax, or 9 miles east of Stanton, moving west at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Stanton, Lomax and Lees.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3195 10174 3207 10178 3208 10178 3209 10179
3213 10180 3218 10157 3208 10130 3202 10128
TIME...MOT...LOC 0106Z 084DEG 10KT 3212 10163
67Local storm report, Aug 16, 8:17 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
817 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND GST 1 SSE LOMAX 32.11N 101.63W
08/16/2017 M68 MPH Howard TX MESONET
&&
ABIGAIL.DUVALSpecial weather statement, Aug 16, 8:33 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
833 PM CDT WED AUG 16 2017
TXZ048-052-053-063-170230-
Mitchell TX-Scurry TX-Glasscock TX-Howard TX-
833 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
MITCHELL...SOUTH CENTRAL SCURRY AND EASTERN HOWARD COUNTIES UNTIL 930
PM CDT...
At 833 PM CDT, Doppler radar was tracking strong thunderstorms near
Colorado City Airport, or near Colorado City, moving southeast at 25
mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Big Spring, Colorado City, China Grove, Coahoma, Valley View,
Loraine, Westbrook, Forsan, Sand Springs, Colorado City Airport, Lake
Colorado City, Lake Colorado City State Park, Champion Creek
Reservoir, Cuthbert, Buford, Dunn, Midway and I-20 Near The
Nolan-Mitchell County Line.
This includes Interstate 20 between mile markers 183 and 228.
LAT...LON 3209 10126 3181 10127 3179 10132 3239 10143
3263 10088 3243 10066 3209 10067
TIME...MOT...LOC 0133Z 332DEG 23KT 3242 10094
80The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:00 PM CDT | Special Weather Statement | MAF | Borden | 45 min |
| Aug 16, 7:13 PM CDT | Special Weather Statement | MAF | Scurry | 47 min |
| Aug 16, 7:19 PM CDT | Special Weather Statement | MAF | Glasscock | 41 min |
| Aug 16, 7:23 PM CDT | Areal Flood Advisory | MAF | Borden | 3 hr |
| Aug 16, 7:38 PM CDT | Special Weather Statement | MAF | Scurry | 52 min |
| Aug 16, 7:44 PM CDT | Areal Flood Advisory | MAF | Howard | 3 hr |
| Aug 16, 7:48 PM CDT | Special Weather Statement | MAF | Borden | 57 min |
| Aug 16, 8:06 PM CDT | Special Weather Statement | MAF | Glasscock | 54 min |
| Aug 16, 8:11 PM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 3 hr |
| Aug 16, 8:16 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 59 min |
| Aug 16, 8:33 PM CDT | Special Weather Statement | MAF | Mitchell | 57 min |
| Aug 16, 9:04 PM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Martin, Midland | 3 hr |
| Aug 16, 9:10 PM CDT | Areal Flood Advisory | MAF | Howard, Mitchell | 3 hr |
| Aug 16, 9:32 PM CDT | Special Weather Statement | MAF | Midland | 43 min |
| Aug 16, 11:21 PM CDT | Special Weather Statement | MAF | Martin | 24 min |
| Aug 17, 3:09 PM CDT | Special Weather Statement | MAF | 66 min | |
| Aug 17, 3:22 PM CDT | Special Weather Statement | MAF | Brewster | 38 min |
| Aug 17, 4:05 PM CDT | Special Weather Statement | MAF | Brewster | 40 min |
| Aug 17, 4:21 PM CDT | Areal Flood Advisory | MAF | Howard | 3 hr |
| Aug 17, 4:24 PM CDT | Special Weather Statement | MAF | Martin | 66 min |
| Aug 17, 4:35 PM CDT | Special Weather Statement | MAF | Glasscock | 55 min |
| Aug 17, 4:58 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Aug 17, 5:02 PM CDT | Special Weather Statement | MAF | Upton | 58 min |
| Aug 17, 5:17 PM CDT | Special Weather Statement | MAF | Pecos | 58 min |
| Aug 17, 5:22 PM CDT | Severe Thunderstorm Warning | MAF | Midland, Upton | 53 min |
| Aug 17, 5:40 PM CDT | Special Weather Statement | MAF | 50 min | |
| Aug 17, 5:45 PM CDT | Special Weather Statement | MAF | Reagan | 45 min |
| Aug 17, 6:35 PM CDT | Areal Flood Advisory | MAF | Upton | 3 hr |
| Aug 17, 6:45 PM CDT | Special Weather Statement | MAF | Borden | 60 min |
| Aug 17, 6:56 PM CDT | Special Weather Statement | MAF | Upton | 49 min |
| Aug 17, 6:59 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 20 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.